According to the FDA, Imodium overdoses are growing in numbers. It seems that individuals use the anti-diarrhea medicine in order to get euphoric or to treat cravings triggered by opioid abuse.
From all of the cases that ended up in the emergency room, a great deal were accidental overdoses, people with bad diarrhea that ended up taking too many pills to treat their intestinal problem. However, a small but significant percentage was made out of people who intentionally overdosed on the apparently harmless drug.
Imodium contains loperamide, which can act like an opioid. When taken in large doses and in association with alcoholic products, it can cause a sort of euphoria, a similar sensation to getting high.
The drug is sold both over the counter and with prescription only, based on the loperamide concentration. According to the intructions, it should only be used for diarrhea and traveler’s diarrhea.
The instructions clearly state the doses recommended for use. They also mention the fact that the drug is better and faster than atropine and diphenoxylate.
Imodium is a non-expensive, widely available medicine. However, just like in the case of cough syrup, the drug can be used by industrious minds for uses other than treating a bad case of diarrhea.
When taken in high doses, the medication can cause severe heart problems, even death. The doctors recommend individuals to only take the recommended amount in treating diarrhea, or else they will end up with permanent heart damage.
“The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with it,” an FDA representative declared.
The agency also recommended that the drug be put on the “prescription only” list, seeing as the Imodium overdoses are growing in numbers and the number of declared deaths linked to the medication has already reached 10.
Dextromethorphan and pseudoephedrine were also sold without prescription until the authorities realized that people are getting addicted to the drugs and dying due to overdose.
The FDA released a statement in which the agency urged any person that witness an Imodium overdose, or an Imodium-tied health scare to contact the authorities as soon as possible.
Image source: Wikipedia